Back to Ask the Diabetes Team Ask the Diabetes Team

From Cambridge, Ontario, Canada:

Our 16 year old son, diagnosed at age two and a half, is on a combination of Humalog and Ultralente. His basal insulin is 25 units of Ultralente taken at breakfast and supper, and he takes any where from 6-11 units of Humalog at breakfast, lunch and supper depending on carbohydrate intake at each of those meal times. His factor of carbohydrates to units Humalog is 8.

He is experiencing serious nocturnal low blood sugars (specifically between 3 and 6 am). We have adjusted for his hockey games, but they have also occurred when there has been no activity the evening before. His blood sugars have been normal at bedtime and he's had a healthy snack. Why is this happening and what can we do?


Talk to your medical team about helping you make adjustments to your son's basal insulin dosages, particularly the evening Ultralente dose. Based on the information you have provided, it appears that your son's basal insulin requirements have changed, specifically in those dawn hours. It is difficult to say exactly what has caused this change. There are many variables which may play a role, including levels of growth hormone and cortisol (hormones typically involved in the dawn phenomenon ). Wide swings in these hormone levels can be common during the growth stages of childhood and adolescence. Your son's daytime activity levels may also be playing a role in reducing his insulin needs overnight.

Regardless of the cause, frequent nighttime lows require a decrease in overnight basal insulin. Greater adjustments may be needed on the nights he plays hockey. He may also find helpful as a bedtime snack one of the uncooked cornstarch medical foods designed to help prevent hypoglycemia:


Original posting 18 Mar 2001
Posted to Exercise and Sports and Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:20
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.